SEARCH WITHIN CONTENT
VOLUME 17 , ISSUE 1 ( January-June, 2023 ) > List of Articles
Jitendriya Biswal, Antara Kunwar
Keywords : Hyperpigmentation, Nail, Valproic acid
Citation Information : Biswal J, Kunwar A. Nail Hyperpigmentation Following Valproic Acid Use: A Rare Case Report. Ind J Priv Psychiatry 2023; 17 (1):45-46.
License: CC BY-NC 4.0
Published Online: 10-02-2023
Copyright Statement: Copyright © 2023; The Author(s).
Aim and background: Valproic acid (N-dipropylacetic acid) is a widely accepted anticonvulsant. Apart from its use in seizure treatment, it is also prescribed for various psychiatric disorders like bipolar disorder. The common side effects include gastrointestinal distress, tremors, weight gain, transient alopecia, exanthemas, and low platelets. Very few cases have been reported of nail and nail bed hyperpigmentation. We aim to report and highlight a case of hyperpigmentation of fingernails and toenails of both the upper limb and lower limb following use of valproic acid. Case description: A 22-year-old male presented with acute manic symptoms characterized by overtalkativeness, tall claims, being irritable, and aggression. He was hospitalized in view of being unmanageable at home. All the baseline investigations were within the normal range. The patient tested negative for HIV, hepatitis, and syphilis. Oral second generation antipsychotic, tablet riseperidone (4 mg/day) and valproic acid (1gm/day) was prescribed. The patient showed significant improvement with the above treatment and was discharged after 20 days of hospitalization. During the first follow-up, after a period of 4 weeks following discharge, tablet risperidone was gradually tapered-off in view of improvement of symptoms. On the second follow-up after 2-months duration, he reported a “brownish-yellow discoloration of all finer nails and toenails”. The patient had no other systemic disease and denied any other concomitant drug use or misuse. The potassium hydroxide (KOH) study was negative for any fungal infection, and the histopathological report was negative for any pigment incontinence melanophages/increased melanocytes. Discontinuation of valproic acid for about a month resulted in the clearing of brownish-yellow pigmentation. Conclusion: Valproic acid rarely causes nail and nail bed discoloration due to deposition of a drug (drug metabolite) or deposition of iron following blood vessel damage. These proinflammatory changes can be reversed if identified earlier with subsequent stoppage of valproic acid. Clinical significance: To provide prompt management, both general practitioners and specialists must be aware that medications may cause hyperpigmentation.